Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Nashville, TN

January 13, 20054 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 13, 2005, 9:40 AM CST for 4 counties in Tennessee. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 9:40 AM CST (15:40 UTC)
Expired
Feb 21, 2005, 9:45 AM CST
In force
39 days
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 48 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 7:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
632 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 131540
SVROHX
TNC149-131615-
/X.NEW.KOHX.SV.W.0013.050113T1540Z-050113T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO

* UNTIL 1015 AM CST

* AT 928 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MURFREESBORO...AND MOVING
  NORTHEAST AT 50 MPH.

LAT...LON 3599 8645 3568 8647 3565 8622 3596 8616

$$

JAO
1 follow-up statement
000 
WUUS54 KOHX 211509
SVROHX
TNC015-041-159-211545-
/O.NEW.KOHX.SV.W.0013.050221T1509Z-050221T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
909 AM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANNON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WOODBURY
  DE KALB COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 945 AM CST

* AT 907 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 9 MILES WEST OF CARTHAGE TO 9 MILES SOUTHWEST
  OF WOODBURY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
  HARTSVILLE TO 9 MILES SOUTHWEST OF WOODBURY...AND MOVING EAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODBURY BY 915 AM CST
  GORDONSVILLE AND CARTHAGE BY 920 AM CST

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3623 8582 3585 8589 3571 8617 3572 8621
      3576 8617 3589 8616 3592 8612 3596 8614
      3595 8611 3598 8609 3597 8599 3628 8612
      3635 8607

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 4:40 AM CST, 5 hours earlier.

Area forecast discussion, Jan 13, 4:40 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
440 AM CST THU JAN 13 2005

.DISCUSSION...
STRONG UPPER TROUGH OVER THE PLAINS STRETCHES DOWN TO SOUTH TEXAS
THIS MORNING. STRONG EMBEDDED SHORTWAVE MOVING EAST OVER ARKANSAS AT
THIS TIME...WITH SQUALL LINE POSITIONED WELL AHEAD FROM THE NORTHERN
OHIO VALLEY INTO THE LOWER MISSISSIPPI VALLEY. AHEAD OF THIS SYSTEM
THERE CONTINUES TO BE A FEED OF MOISTURE...WITH SOUTH FLOW AROUND
60KTS 3KFT UP OVER MIDDLE TENNESSEE. GFS/ETA TENDS TO WEAKEN UPPER
TROUGH AND MOVE UPPER WAVE NORTHEAST OVER THE OHIO VALLEY TODAY.
STRONG DYNAMICS/POLAR JET CONFIGURATION SUPPORTS LINE OF STORMS
MOVING INTO MIDDLE TENNESSEE TODAY.

PRIOR TO PRECIP ONSET THIS MORNING...PRESSURE GRADIENT REMAINS FAIRLY
TIGHT. SOUTH WINDS WILL CONTINUE AT 15 TO 25 MPH...WITH GUSTS UP 35
MPH THIS MORNING MOST AREAS. SO LAKE WIND ADVISORY WILL CONTINUE
UNTIL 18Z. FLASH FLOODING IS A CONCERN...MAINLY FOR THIS AFTERNOON.
CONSIDERING RECENT RAINS AND SOME RIVERS STILL FLOWING HIGH...A FLOOD
WATCH WILL BE POSTED FOR TODAY. LAST TWO RUNS OVER ETA PUT 1.25 TO
1.5 INCHES AT BNA...WITH MORE EAST. APPEARS THE BEST CHANCE FOR
FLOODING WILL BE IN THE NORTHERN CUMBERLAND PLATEAU...WITH ONE AND
SIX-HOUR FFG VALUES EXCEEDED BY ALL MODEL QPF. FLOOD WATCH WILL COVER
NORTH MIDDLE TENNESSEE AND THE PLATEAU.

AS FOR SEVERE WEATHER...12Z MODELS SHOW WET-BULB HEIGHTS INCREASING
WITH PRECIP ONSET ALONG THE LINE...SO ONLY ISOLATED DAMAGING WINDS
POSSIBLE AT THIS POINT.

SURFACE HIGH PRESSURE NUDGES THIS WAY FROM THE NORTHWEST TONIGHT...
WITH MODELS AND GUIDANCE SHOWING A QUICK CLEARING. SOUNDING DATA
SUGGESTS MORE CU WITH BASES AROUND 2KFT...FROM COLD ADVECTION. SO
WILL KEEP SKIES MOSTLY CLOUDY...BECOMING PARTLY CLOUDY IN THE EAST
FRIDAY.

ARCTIC AIR/CENTER OF SURFACE HIGH PRESSURE STAYS NORTHWEST OF
MIDDLE TENNESSEE THIS WEEKEND. NO QUESTION THAT IT WILL BE COLDER...
AT OR SLIGHTLY BELOW SEASONAL NORMS. MAY TURN COLDER EARLY NEXT WEEK
WITH GFS MOVING ARCTIC AIR IN. KEPT THE EXTENDED DRY...BUT NUDGED
SURFACE DEWPOINTS AND TEMPERATURES TOWARD THE GFS.

BNA TB 066/033 042/024 042 04+3-
    BBBBB 022/038 026/037 021/042 026/043 0000001111
CKV TB 066/028 038/021 038 04+1-
    BBBBB 020/034 025/033 019/042 022/037 0000011111
CSV TB 063/033 042/024 040 04+8-
    BBBUB 026/040 027/040 023/043 025/045 0000001111

.BNA WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ACROSS MIDDLE TENNESSEE THIS MORNING.
FLOOD WATCH TODAY ACROSS NORTH AND EAST MIDDLE TENNESSEE.

&&

04
Hazardous weather outlook, Jan 13, 5:03 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CST THU JAN 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141130-
BEDFORD TN-BENTON TN-CANNON TN-CHEATHAM TN-CLAY TN-COFFEE TN-
CUMBERLAND TN-DAVIDSON TN-DE KALB TN-DICKSON TN-FENTRESS TN-GILES TN-
GRUNDY TN-HICKMAN TN-HOUSTON TN-HUMPHREYS TN-JACKSON TN-LAWRENCE TN-
LEWIS TN-MACON TN-MARSHALL TN-MAURY TN-MONTGOMERY TN-OVERTON TN-
PERRY TN-PICKETT TN-PUTNAM TN-ROBERTSON TN-RUTHERFORD TN-SMITH TN-
STEWART TN-SUMNER TN-TROUSDALE TN-VAN BUREN TN-WARREN TN-WAYNE TN-
WHITE TN-WILLIAMSON TN-WILSON TN-
INCLUDING THE CITIES OF...ASHLAND CITY...BYRDSTOWN...CAMDEN...
CARTHAGE...CELINA...CENTERVILLE...CLARKSVILLE...COLUMBIA...
COOKEVILLE...CROSSVILLE...DICKSON...DOVER...ERIN...FRANKLIN...
GAINESBORO...GALLATIN...HARTSVILLE...HOHENWALD...JAMESTOWN...
LAFAYETTE...LAWRENCEBURG...LEBANON...LEWISBURG...LINDEN...
LIVINGSTON...MANCHESTER...MCMINNVILLE...MURFREESBORO...NASHVILLE...
PULASKI...SHELBYVILLE...SMITHVILLE...SPARTA...SPENCER...
SPRINGFIELD...WAVERLY...WAYNESBORO AND WOODBURY
503 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE INTO THE MIDSTATE TODAY. HEAVY RAINFALL
IS EXPECTED WITH THIS FRONT. THE RAINFALL MAY CAUSE POORLY DRAINED
AREAS TO FLOOD AND ALSO PUSH SOME RIVERS AND STREAMS INTO FLOOD
LATER TODAY. A FEW THUNDERSTORMS AHEAD OF THE FRONT MAY HAVE
DAMAGING WINDS. RAIN WILL TAPER OFF LATE TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MUCH COLDER ON FRIDAY AND THROUGH THE WEEKEND. CONTINUED BELOW
NORMAL TEMPS THROUGH WEDNESDAY...OTHERWISE NO SIGNIFICANT
WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JLM

In the hours before

Local storm report, Jan 13, 9:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     12 S CLARKSVILLE        36.39N 87.35W
01/13/2005                   MONTGOMERY         TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREE DOWN CAUSING AN ACCIDENT ON
            ROAD IN SOUTHERN PART OF THE COUNTY.

&&

VIRTS
Local storm report, Jan 13, 9:28 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
928 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     RIDGETOP                36.40N 86.77W
01/13/2005                   ROBERTSON          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREES DOWN IN RIDGETOP.

&&

VIRTS
Local storm report, Jan 13, 9:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     RIDGETOP                36.40N 86.77W
01/13/2005                   ROBERTSON          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREES DOWN IN RIDGETOP.

&&

VIRTS
Local storm report, Jan 13, 9:30 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     ASHLAND CITY            36.28N 87.06W
01/13/2005                   CHEATHAM           TN   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED TREE DOWN IN ASHLAND CITY.

&&

VIRTS
Local storm report, Jan 13, 9:31 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
931 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     MOUNT PLEASANT          35.55N 87.19W
01/13/2005                   MAURY              TN   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED TREE DOWN IN MOUNT PLEASANT.

&&

VIRTS
Local storm report, Jan 13, 9:32 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     WESTMORELAND            36.56N 86.25W
01/13/2005                   SUMNER             TN   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED TREES DOWN IN WESTMORELAND.

&&

VIRTS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:18 AM CSTSevere Thunderstorm WarningOHXBenton, Houston, Montgomery39 days
Jan 13, 6:22 AM CSTSevere Thunderstorm WarningOHXDickson, Humphreys, Lewis39 days
Jan 13, 6:48 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Maury39 days
Jan 13, 6:52 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Lewis, Perry39 days
Jan 13, 7:10 AM CSTSevere Thunderstorm WarningOHXDavidson, Montgomery, Robertson39 days
Jan 13, 7:13 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Williamson, Wilson39 days
Jan 13, 7:44 AM CSTFlash Flood WarningOHXHickman2 hr
Jan 13, 8:08 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Humphreys, Robertson39 days
Jan 13, 8:22 AM CSTSevere Thunderstorm WarningOHXBenton, Dickson, Hickman, Houston, Humphreys, Maury and 1 more39 days
Jan 13, 8:36 AM CSTSevere Thunderstorm WarningOHXCheatham, Robertson, Sumner39 days
Jan 13, 8:43 AM CSTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson39 days
Jan 13, 9:06 AM CSTSevere Thunderstorm WarningOHXMarshall, Rutherford, Wilson39 days
Jan 13, 9:25 AM CSTSevere Thunderstorm WarningOHXBedford, Sumner39 days
Jan 13, 9:39 AM CSTSevere Thunderstorm WarningOHXCoffee, Macon, Trousdale39 days
Jan 13, 9:53 AM CSTSevere Thunderstorm WarningOHXCannon, Van Buren39 days
Jan 13, 9:57 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy39 days
Jan 13, 9:57 AM CSTSevere Thunderstorm WarningOHXCoffee, Cumberland39 days
Jan 13, 10:26 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy39 days

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.